MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZISV6-35-125-6-80-PTX
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.The investigation into this event is currently still ongoing.A follow up report will be submitted with the investigation conclusions.
 
Event or Problem Description
As reported to customer relations: "the stent was not a 6x80 deployed but rather a 6x60.The physician deployed a 2nd stent to make it long enough.No harm to the patient and is doing well.Fda mdr report required based on the reporting malfunction precedence established for this device family for the issue 'stent shortening on deployment.Additional information has been requested.
 
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.Zisv6-35-125-6-80-ptx stent of lot number c1221688 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.No imaging was provided to support the complaint investigation according to information provided the stent implanted was a 6x60 stent instead of a 6x80.Information stated that the stent was measured, however it is unknown if this measurement took place post or pre deployment.Clarification regarding this has been requested.Additional information was also requested regarding details of the procedure, however no information has been received to date.There is no evidence to suggest that this event did not occur, therefore the complaint is confirmed based on customer testimony.The most likely cause of this occurrence was stent shortening upon deployment.However, due to lack of imaging and limited information, a definitive root cause of this occurrence cannot be determined.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on information provided to date there is no evidence to suggest that there are any manufacturing issues associated with lot number c1221688.According to information provided the physician deployed a second stent to extend the stented segment.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the conclusion of the investigation into this event.Initial description submitted as follows: as reported to customer relations: "the stent was not a 6x80 deployed but rather a 6x60.The physician deployed a 2nd stent to make it long enough.No harm to the patient and is doing well.Fda mdr report required based on the reporting malfunction precedence established for this device family for the issue 'stent shortening on deployment.
 
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.** note the imaging review received indicates a second zilver stent was deployed and also shortened on deployment.This information is currently being investigated and may result in an additional report.Note the imaging review refers to this stent as the 'non complaint stent.** zisv6-35-125-6-80-ptx stent of lot number c1221688 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.According to information provided the stent implanted was a 6x60 stent instead of a 6x80.Information stated that the stent was measured, however it is unknown if this measurement took place post or pre deployment.Clarification regarding this has been requested.Additional information was also requested regarding details of the procedure, however no information has been received to date.Six angiographic and 2 procedure log images were provided to support the complaint investigation and the following comments were provided by the independent reviewer: findings: six angiographic and 2 procedure log images are provided along with the complaint report.The target lesion was occlusion of the right common iliac artery (cia) and right external iliac artery (eia).The aortic bifurcation was steep.The arteries were small.Initially only the left common femoral artery was accessed.The right occlusion was crossed from an up and over approach using a spectranetics quick cross support catheter and a cordis bright tip sheath.This sheath is straight.The complaint stent was implanted from the distal right eia through the proximal eia.A second zilver ptx stent was implanted more proximal overlapping the complaint stent by 4mm.It extended from the proximal eia to the proximal right cia.The right cfa was then accessed and kissing stenting of the aortic bifurcation performed with bilateral balloon expandable, omnilink elite stents.Calibration performed off the omnilink stents demonstrated that the complaint stent deployment length was 66mm.The noncompliant second implanted zilver ptx stent deployment length was 73mm.Individual stent element resolution is limited however when viewed on the same image, the adjacent rows of the distal complaint stent are noticeably closer that the non-complaint stent.From the distal end of the complaint stent to the aortic bifurcation, the lesion length was 15cm in the anterior posterior projection.Given the initial up and over left cfa approach and the compliant report, the initial intent was to complete the intervention with only 2 zilver ptx stents instead of treating the aortic bifurcation with kissing stents.In theory the 2 stents would have covered the entire 15cm with one centimeter of overlap and terminated exactly at the aortic bifurcation.Impression: it is very unlikely the complaint stent was mislabeled or incorrectly packaged.The findings are consistent with implantation of two 6x80mm stents despite that after implantation, both stents measured shorter than their designated length.The complaint stent elements were longitudinally compressed compared to the non-complaint stent.This appearance was produced by a combination of an anterior posterior artery course and implantation in compression.Because the distal eia typically travels from anterior to posterior more than any other pelvic vessel, the complaint stent would appear shorter than a cia artery stent implanted at exactly the same length.Consequently a significant portion of the complaint stent shortening was artifact.Shortening of the non-complaint stent indicates compression during implantation.Stenting over a steep bifurcation puts any intervention performed on the right under some compression.This was exacerbated by small arteries and the use of a straight rather than pre­ curved sheath.Because this situation was present during the implantation of both stents, the complaint stent was also likely implanted in compression.Significant findings relative to the patient's anatomy were observed.The aortic bifurcation angle was acute and the iliac arteries were small.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.The stents were chosen to cover a 15cm length without consideration of the additional length necessary to account for artery anterior to posterior travel.The stents were also implanted under compression.Significant findings relative to the design or performance of the device were not observed.Based on the images provided, the customer complaint can be confirmed as the image demonstrated stent shortened of two 6x80mm stents.Additional information has been requested regarding the rpn/lot details of the second device.This file will be updated on receipt of information.According to the image review impression, it is very unlikely the complaint stent was mislabeled or incorrectly packaged.The findings are consistent with implantation of two 6x80mm stents despite that after implantation, both stents measured shorter than their designated length.It is likely that the two 6x80mm stent shortened/compressed during implantation.The cause of the stent shortening in this case may be attributed to the patient anatomy: ¿shortening of the non-complaint stent indicates compression during implantation.Stenting over a steep bifurcation puts any intervention performed on the right under some compression.This was exacerbated by small arteries and the use of a straight rather than pre­ curved sheath.Because this situation was present during the implantation of both stents, the complaint stent was also likely implanted in compression.¿ however, as the conditions of use could not be replicated in the laboratory settings, a definitive root cause of this event cannot be determined.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on information provided to date there is no evidence to suggest that there are any manufacturing issues associated with lot number c1221688 quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to receipt and review of images relating to this event.** note the imaging review received indicates a second zilver stent was deployed and also shortened on deployment.This information is currently being investigated and may result in an additional report.Note the imaging review refers to this stent as the 'non complaint stent.** initial description submitted as follows: as reported to customer relations: "the stent was not a 6x80 deployed but rather a 6x60.The physician deployed a 2nd stent to make it long enough.No harm to the patient and is doing well.Fda mdr report required based on the reporting malfunction precedence established for this device family for the issue 'stent shortening on deployment.
 
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.With the information provided a document based investigation was carried out.According to information provided the stent implanted was a 6x60 stent instead of a 6x80.Information stated that the stent was measured, however it is unknown if this measurement took place post or pre deployment.Clarification regarding this has been requested.Additional information was also requested regarding details of the procedure, however no information has been received to date.Six angiographic and 2 procedure log images were provided to support the complaint investigation.This was reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: findings: six angiographic and 2 procedure log images are provided along with the complaint report.The target lesion was occlusion of the right common iliac artery (cia) and right external iliac artery (eia).The aortic bifurcation was steep.The arteries were small.Initially only the left common femoral artery was accessed.The right occlusion was crossed from an up and over approach using a spectranetics quick cross support catheter and a cordis bright tip sheath.This sheath is straight.The complaint stent was implanted from the distal right eia through the proximal eia.A second zilver ptx stent was implanted more proximal overlapping the complaint stent by 4mm.It extended from the proximal eia to the proximal right cia.The right cfa was then accessed and kissing stenting of the aortic bifurcation performed with bilateral balloon expandable, omnilink elite stents.Calibration performed off the omnilink stents demonstrated that the complaint stent deployment length was 66mm.The noncompliant second implanted zilver ptx stent deployment length was 73mm.Individual stent element resolution is limited however when viewed on the same image, the adjacent rows of the distal complaint stent are noticeably closer that the non-complaint stent.From the distal end of the complaint stent to the aortic bifurcation, the lesion length was 15cm in the anterior posterior projection.Given the initial up and over left cfa approach and the compliant report, the initial intent was to complete the intervention with only 2 zilver ptx stents instead of treating the aortic bifurcation with kissing stents.In theory the 2 stents would have covered the entire 15cm with one centimeter of overlap and terminated exactly at the aortic bifurcation.Impression: it is very unlikely the complaint stent was mislabeled or incorrectly packaged.The findings are consistent with implantation of two 6x80mm stents despite that after implantation, both stents measured shorter than their designated length.The complaint stent elements were longitudinally compressed compared to the non-complaint stent.This appearance was produced by a combination of an anterior posterior artery course and implantation in compression.Because the distal eia typically travels from anterior to posterior more than any other pelvic vessel, the complaint stent would appear shorter than a cia artery stent implanted at exactly the same length.Consequently a significant portion of the complaint stent shortening was artifact.Shortening of the non-complaint stent indicates compression during implantation.Stenting over a steep bifurcation puts any intervention performed on the right under some compression.This was exacerbated by small arteries and the use of a straight rather than pre­ curved sheath.Because this situation was present during the implantation of both stents, the complaint stent was also likely implanted in compression.Significant findings relative to the patient's anatomy were observed.The aortic bifurcation angle was acute and the iliac arteries were small.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.The stents were chosen to cover a 15cm length without consideration of the additional length necessary to account for artery anterior to posterior travel.The stents were also implanted under compression.Significant findings relative to the design or performance of the device were not observed.Based on the images provided, the customer complaint can be confirmed as the image demonstrated stent shortened of two 6x80mm stents.Additional information has been requested regarding the rpn/lot details of the second device.However the rpn/lot details are unknown at this time.If the product details are provided, then this file will be updated accordingly.As both stents were deployed during the procedure and according to the image review: "the findings are consistent with implantation of two 6x80mm stents.".The number of devices associated with this file has been updated to 2.According to the image review impression, it is very unlikely the complaint stent was mislabeled or incorrectly packaged.The findings are consistent with implantation of two 6x80mm stents despite that after implantation, both stents measured shorter than their designated length.It is likely that the two 6x80mm stent shortened/compressed during implantation.The cause of the stent shortening in this case may be attributed to the patient anatomy: ¿.Stenting over a steep bifurcation puts any intervention performed on the right under some compression.This was exacerbated by small arteries and the use of a straight rather than pre­ curved sheath.Because this situation was present during the implantation of both stents, the complaint stent was also likely implanted in compression.¿ however, as the conditions of use could not be replicated in the laboratory settings, a definitive root cause of this event cannot be determined.As per the instruction for use, this device is intended for use - ¿above the knee femoropopliteal arteries¿.It can be noted that according to complaint information provided, the device was planned to be used for the external iliac artery stenting procedure, which would be considered as off label use.The complaint details were forwarded to r&d for review.The following information was provided by r&d engineering: ¿yes the iliac arteries are further proximal to the femoropopliteal arteries.The external iliac bifurcates into the deep and superficial femoral arteries.So this would be not the recommended location of deployment.Any iliac use is off-label¿.¿based on the location of deployment it is feasible that the ss was not in the access sheath.However without seeing the device or not having an indication of exact area of access in the left cfa it cannot be confirmed¿.A review of the relevant incoming qc records for each component lot confirmed that all components were of size 6x80 and there were no discrepancies that could have contributed to this complaint.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on information provided to date there is no evidence to suggest that there are any manufacturing issues associated with lot number c1221688.It can be noted that the rpn/lot details of the second device are unknown, therefore it is not possible to conduct a review of the associated manufacturing records.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the file been updated with an image review and additional r&d input.An additional device was identified from an unknown lot been used in this event.Both devices were placed in the same location and placed at the same time.Initial description submitted as follows: as reported to customer relations: "the stent was not a 6x80 deployed but rather a 6x60.The physician deployed a 2nd stent to make it long enough.No harm to the patient and is doing well.Fda mdr report required based on the reporting malfunction precedence established for this device family for the issue 'stent shortening on deployment.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5737754
Report Number3001845648-2016-00162
Device Sequence Number16257243
Product Code NIU
UDI-Device Identifier10827002384801
UDI-Public(01)10827002384801(17)170310(10)C1221688
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZISV6-35-125-6-80-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/25/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date06/21/2016
Supplement Report FDA Received Date07/18/2016
08/24/2016
09/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1